MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BUR; BUR, EAR, NOSE AND THROAT
Model Number 31202090E
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/22/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Note: there will be 2 reports filed with the same patient identifier, (b)(6); one for each of the two burs that broke during the same procedure.Product evaluation: analysis results are not available; device not returned for evaluation.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The facility reported that during the procedure, the tip of each of the two burs "broke off though it was not pressed hard".The fragments were retrieved with "tweezers" and it was" confirmed that there was no remaining tip/fragment by viewing microscope".There was no patient impact.
 
Additional Manufacturer Narrative
Product evaluation: bur 31202090e visao 2mm: 1 opened sample, part number 31202090e, from lot number 0213057276 was received for analysis.Visually, the round diamond tip with a portion of the shaft broke off which would have resulted in the reported event.The portion that broke off measured 0.114¿ in overall length.The configuration of the fractured surface (shaft) is consistent with a sheer or bending stress.The customer indicated the break occurred during use with no allegation of a defect prior to use.The ifu warns that excessive pressure applied to bur may cause bur fracture, and bending or prying may break the blade or bur.There were wear marks on the shaft surrounding the break and corresponding wear to the inside diameter of the outer tube which is consistent with aggressive use.The information most likely indicates the bur was subjected to aggressive use which resulted in excess wear and shaft breakage.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BUR
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr north
jacksonville FL 32216
MDR Report Key6952654
Report Number1045254-2017-00369
Device Sequence Number682443
Product Code EQJ
UDI-Device Identifier00885074154046
UDI-Public00885074154046
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/29/2021
Device Model Number31202090E
Device Catalogue Number31202090E
Device Lot Number0213057276
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/05/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/26/2017
Supplement Date Received by Manufacturer11/01/2017
Initial Report FDA Received Date10/16/2017
Supplement Report FDA Received Date11/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1